Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 162, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 9, 2002, 3:45 PM CDT for Holmes County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2002, 3:45 PM CDT (20:45 UTC)
- Expired
- May 9, 2002, 4:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Holmes County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 092045 SVRJAN MSC051-092130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 345 PM CDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOLMES COUNTY IN CENTRAL MISSISSIPPI * UNTIL 430 PM CDT * AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF GOODMAN...OR ABOUT 14 MILES NORTHEAST OF YAZOO CITY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR GOODMAN AT 430 PM CDT WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. LAT...LON 3312 9025 3299 9025 3290 8996 3307 8984
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:46 PM CDT, 59 minutes earlier.
Area forecast discussion, May 9, 2:46 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 220 PM CDT WED MAY 8 2002 MSAS SURFACE LI HAS A -5 BULLSEYE OVER CENTRAL MS THIS MORNING AND IT HAS SHIFTED TO NORTHERN LA THIS AFTERNOON AND INCREASED TO -8. THE AVN SHOWS THE FRONT STALLING ALONG INTERSTATE 20 AND THE META IS GENERALLY IN AGREEMENT. ALSO THE ETA HAS LL WINDS UP TO ABOUT 40 OVER THE DELTA AROUND 18Z. WILL CONTINUE MENTION OF SEVERE FOR NORTHERN GROUP AND ADD TO CENTRAL GROUP. GOOD THUNDERSTORMS ARE DEVELOPING ALONG THE FRONT THIS AFTERNOON. WILL ONLY MENTION ISOLATED POPS SOUTH AND LEAVE SEVERE OUT OF EASTERN GROUPS. ALTHOUGH FRONT WILL EVENTUALLY MOVE INTO THOSE AREAS...ACTIVITY HAS BEEN SLOW TO DEVELOP AND THE INSTABILITY IS BEST ALONG THE RIVER. WILL ALSO CONTINUE RAIN FOR THE NORTH AND CENTRAL GROUPS FRIDAY...WITH FRONT EXPECTED TO MOVE NORTH THROUGH THE DAY. EXPECT THE WEEKEND TO BE PLEASANT...SOUTHERLY WINDS WILL BRING WARM AIR BACK INTO THE AREA WITH TEMPS REACHING 90 AGAIN SATURDAY AND SUNDAY. WILL NOT MAKE ANY CHANGES TO THE EXTENDED...FRONT STILL EXPECTED TO MOVE IN MONDAY AND CLEAR THE AREA BY TUESDAY. THE EXTENDED AVN SHOWS THE FRONT MOVING THROUGH THE AREA FAIRLY QUICKLY ON MONDAY AND CLEAR FOR THE REST OF THE WEEK. WILL USE A BLEND OF EVERYTHING FOR TEMPS AND WINDS. PRELIM NUMBERS JAN 65/83/65/90/66 33000 MEI 63/82/64/90/64 33000 .JAN... AR...NONE LA...NONE MS...NONE
In the hours before
Special weather statement, May 9, 2:55 PM CDT, 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 255 PM CDT THU MAY 09 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND NORTH OF A LINE FROM RAYVILLE...LOUISIANA TO VICKSBURG TO JACKSON...MISSISSIPPI AND WEST OF A KOSCIUSKO TO CARTHAGE TO JACKSON LINE. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND PARTS OF NORTH AND CENTRAL MISSISSIPPI THIS AFTERNOON THROUGH TONIGHT. THE STORMS WILL GENERALLY REMAIN NORTH OF A LINE FROM WINNSBORO LOUISIANA TO JACKSON TO MERIDIAN...MISSISSIPPI. A COLD FRONT WILL DRIFT SLOWLY SOUTHWARD THIS AFTERNOON AND EVENING AND WILL BECOME NEARLY STATIONARY ACROSS CENTRAL MISSISSIPPI AND NORTHEAST LOUISIANA. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS...MAINLY ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY. THE SEVERE THUNDERSTORM THREAT SHOULD DECREASE AFTER SUNSET TONIGHT. EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO OPERATORS IN THE PRIMARY SEVERE WEATHER THREAT AREA SHOULD MONITOR THE WEATHER CONDITIONS THROUGH THE AFTERNOON AND EVENING HOURS. ...FLOODING... SCATTERED SHOWERS AND THUNDERSTORMS WITH OCCASIONAL PERIODS OF HEAVY RAIN ARE WILL OCCUR THROUGH AROUND 8 PM TONIGHT...MAINLY IN THE VICINITY OF A LAKE PROVIDENCE...LOUISIANA TO YAZOO CITY TO CANTON TO MACON...MISSISSIPPI LINE. THE THUNDERSTORMS WITH THE HEAVIEST RAINFALL WILL MAINLY BE FOCUSED ALONG THE FRONTAL BOUNDARY FROM NORTHEAST LOUISIANA ACROSS CENTRAL MISSISSIPPI. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, May 9, 3:14 PM CDT, 31 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 314 PM CDT THU MAY 09 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND NORTH OF A LINE FROM RAYVILLE...LOUISIANA TO VICKSBURG TO JACKSON...MISSISSIPPI AND WEST OF A KOSCIUSKO TO CARTHAGE TO JACKSON LINE. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND PARTS OF NORTH AND CENTRAL MISSISSIPPI THIS AFTERNOON THROUGH TONIGHT. THE STORMS WILL GENERALLY REMAIN NORTH OF A LINE FROM WINNSBORO LOUISIANA TO JACKSON TO MERIDIAN...MISSISSIPPI. A COLD FRONT WILL DRIFT SLOWLY SOUTHWARD THIS AFTERNOON AND EVENING AND WILL BECOME NEARLY STATIONARY ACROSS CENTRAL MISSISSIPPI AND NORTHEAST LOUISIANA. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS...MAINLY ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY. THE SEVERE THUNDERSTORM THREAT SHOULD DECREASE AFTER SUNSET TONIGHT. EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO OPERATORS IN THE PRIMARY SEVERE WEATHER THREAT AREA SHOULD MONITOR THE WEATHER CONDITIONS THROUGH THE AFTERNOON AND EVENING HOURS. ...FLOODING... SCATTERED SHOWERS AND THUNDERSTORMS WITH OCCASIONAL PERIODS OF HEAVY RAIN WILL OCCUR THROUGH AROUND 8 PM TONIGHT...MAINLY IN THE VICINITY OF A LAKE PROVIDENCE...LOUISIANA TO YAZOO CITY TO CANTON TO MACON...MISSISSIPPI LINE. WHERE THE HEAVY RAINFALL OCCURS...SOME PONDING OF WATER MAY OCCUR ON STREETS AND HIGHWAYS. THE THUNDERSTORMS WITH THE HEAVIEST RAINFALL WILL MAINLY BE FOCUSED ALONG THE FRONTAL BOUNDARY FROM NORTHEAST LOUISIANA ACROSS CENTRAL MISSISSIPPI. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:29 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 31 min |
| May 9, 2:39 PM CDT | Severe Thunderstorm Warning | JAN | Sharkey | 36 min |
| May 9, 2:54 PM CDT | Tornado Warning | JAN | Humphreys, Yazoo | 21 min |
| May 9, 3:18 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 42 min |
| May 9, 3:57 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 33 min |
| May 9, 4:18 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 57 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.